Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 27, 2013, 4:30 PM PDT for Douglas County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2013, 4:30 PM PDT (23:30 UTC)
- Expired
- Jul 27, 2013, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 132 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949
WGUS55 KREV 272330
FFWREV
CAC051-NVC005-280230-
/O.NEW.KREV.FF.W.0018.130727T2330Z-130728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
430 PM PDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF COLEVILLE...
SOUTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA...
* UNTIL 730 PM PDT
* AT 427 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLEVILLE...WALKER...AND JUNCTION US 395 AND CA 89.
* SPOTTER REPORTS NEAR COLEVILLE HAVE REPORTED 1 INCH OF RAINFALL IN
THE PAST HOUR ALONG WITH SMALL HAIL.
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.
FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3866 11960 3867 11935 3846 11935 3846 11956
3849 11954 3855 11958 3861 11963
$$1 follow-up statement
306
WGUS75 KREV 280058
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
558 PM PDT SAT JUL 27 2013
CAC051-NVC005-280106-
/O.CAN.KREV.FF.W.0018.000000T0000Z-130728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-DOUGLAS NV-
558 PM PDT SAT JUL 27 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
DOUGLAS AND NORTHWESTERN MONO COUNTIES...
THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.
LAT...LON 3866 11960 3867 11935 3846 11935 3846 11956
3849 11954 3855 11958 3861 11963
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:04 PM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 27, 2:04 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 204 PM PDT SAT JUL 27 2013 .SYNOPSIS... MOIST AND UNSTABLE AIR MASS WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 50 THROUGH THIS WEEKEND WHILE A GRADUAL DRYING TREND WILL REDUCE THE THUNDERSTORM POTENTIAL ELSEWHERE. DRY AND LOCALLY BREEZY CONDITIONS ARE EXPECTED NEXT WEEK WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .SHORT TERM... NOT TOO MUCH HAS CHANGED WITHIN THE SHORT TERM MODELS FROM THE PREVIOUS RUNS. THEREFORE, LITTLE HAS CHANGED FOR THE SHORT TERM FORECAST. DID SPLIT THE CHARACTER OF PRECIPITATION TONIGHT AFTER MIDNIGHT AND TOMORROW EARLY TOMORROW MORNING. AFTER 12Z TOMORROW, REMOVED THUNDERSTORM WORDING, BUT KEPT ISOLATED SHOWERS FOR MONO AND MINERAL COUNTIES. ALSO, ADDED ISOLATED THUNDERSTORMS FOR MINERAL AND SOUTHERN MONO COUNTIES ON MONDAY SINCE THE LATEST RUNS CONTINUE TO SHOW THE CHANCE OF SOME ISOLATED ACTIVITY ALONG A WEAK BOUNDARY IN THE AFTERNOON. FOR THIS EVENING AND VERY EARLY TOMORROW MORNING, THUNDERSTORMS WILL CONTINUE OVER MONO AND AND MINERAL COUNTY AS JET DYNAMICS STRENGTHEN. THIS AREA REMAINS UNDER THE RIGHT ENTRANCE REGION OF A STRENGTHENING JET AND WILL BE WELL VENTILATED BY UPPER LEVEL DIFFLUENCE. THIS SHOULD AID IN MAINTAINING NOCTURNAL CONVECTION AND SUBSEQUENT SHOWERS LATER TOMORROW MORNING. CONVECTION WILL FIRE ONCE AGAIN SOUTH OF HIGHWAY 50 TOMORROW AFTERNOON ALTHOUGH FORCING ALOFT LOOKS A LITTLE WEAKER THAN TODAY WITH SLIGHTLY LOWER PWATS. A WEAK PRESSURE DISCONTINUITY WILL REMAIN OVER MONO AND MINERAL COUNTIES ON MONDAY. SHORT TO MID RANGE MODELS HAVE SHOWN SOME LOWER CHANCES OF PRECIPITATION ALONG THIS BOUNDARY IN EASTERN MINERAL AND SOUTHERN MONO COUNTY OVER THE LAST COUPLE/THREE RUNS; ADDED SOME SLIGHT CHANCES OF AN AFTERNOON THUNDERSTORM TO THESE AREAS ALONG THE BOUNDARY. SURFACE CONVERGENCE AND INSTABILITY SHOULD BE SUFFICIENT TO ALLOW FOR A FEW THUNDERSTORMS. OTHERWISE, TEMPERATURES TREND SLIGHTLY BELOW SEASONAL AVERAGES INTO THE UPPER 80S TO LOW 90S FOR WESTERN NEVADA VALLEYS BY MONDAY. WINDS WILL BE TYPICAL AFTERNOON ZEPHYRS OUTSIDE OF ANY OUTFLOWS. BOYD .LONG TERM...TUESDAY THROUGH SATURDAY... FEW CHANGES IN THE EXTENDED FORECAST WHICH WILL FEATURE AN UPPER LEVEL LOW OFF THE PACIFIC NORTHWEST. THIS WILL PROVIDE OUR AREA WITH A GENERALLY DRY SOUTHWEST TO WEST FLOW ALOFT AND MOSTLY CLEAR CONDITIONS THROUGH NEXT WEEK. THIS LOW WILL PROVIDE OUR REGION WITH INCREASED WINDS BY WEDNESDAY AS AN EMBEDDED SHORTWAVE TROUGH ROTATES THROUGH THE MAIN FLOW. THIS WILL STRENGTHEN THE SURFACE PRESSURE GRADIENT AND INCREASE WINDS ALOFT WITH THE CORE OF THE UPPER LEVEL JET CROSSING THE SIERRA WEDNESDAY AFTERNOON. COULD SEE SOME GUSTY WINDS DEVELOP ACROSS THE RIDGES WITH WINDS MIXING DOWN TO THE SURFACE THROUGH THE AFTERNOON. GUSTS AROUND 30-40 MPH ARE POSSIBLE WITH THE STRONGER WINDS EXISTING GENERALLY NORTH OF HIGHWAY 50. BEYOND WEDNESDAY, EXPECT TYPICAL AFTERNOON WEST WINDS WITH PEAK GUSTS 20-30 MPH. EXPECTING SEASONABLE TEMPERATURES FOR MUCH OF THE WEEK WITH HIGH TEMPERATURES IN THE UPPER 80S TO LOW 90S ACROSS WESTERN NEVADA AND UPPER 70S TO LOW 80S IN SIERRA VALLEYS. FUENTES .AVIATION... THE THREAT OF AFTERNOON SHOWERS AND EVENING THUNDERSTORMS WILL CONTINUE TO BE PRIMARILY SOUTH OF HIGHWAY 50. KMMH WILL BE THE TERMINAL CLOSEST TO CONVECTIVE ACTIVITY. GUSTS AROUND 40 MPH FROM STORM OUTFLOW, SMALL HAIL, AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITHIN THE LARGER STORM CELLS AND AVIATORS SHOULD TAKE CARE. STORMS DISSIPATE THIS EVENING OR SHIFT EASTWARD INTO CENTRAL NEVADA AWAY FROM AREA TERMINALS. MORE AFTERNOON THUNDERSTORMS CAN BE EXPECTED SOUTH OF HIGHWAY 50 TOMORROW AND FEWER ON MONDAY AS A DRYING TREND BEGINS. OTHERWISE, EXPECT AFTERNOON ZEPHYRS GENERALLY ON THE LIGHTER SIDE WITH WESTERLY GUSTS UP TO 25 KNOT. BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 5:47 AM PDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 547 AM PDT SAT JUL 27 2013 CAZ070>073-NVZ001>005-280100- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 547 AM PDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE EASTERN SIERRA AND WESTERN NEVADA THIS AFTERNOON AND SHOULD CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN...HAIL...GUSTY WINDS AND DEADLY LIGHTNING CAN BE EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY ...MAINLY SOUTH OF INTERSTATE 80. HIGH PRESSURE WILL THEN START TO BUILD INTO THE REGION ON MONDAY WITH DRY CONDITIONS AND NEAR NORMAL TEMPERATURES THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE) O'HARA
In the hours before
Special weather statement, Jul 27, 1:17 PM PDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
117 PM PDT SAT JUL 27 2013
CAZ073-NVZ001-272100-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
117 PM PDT SAT JUL 27 2013
...STRONG STORMS DEVELOPING ACROSS MONO COUNTY...
AT 108 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF DEVELOPING STRONG AND NEARLY STATIONARY THUNDERSTORMS
SOUTH OF BRIDGEPORT NEAR BODIE. STORMS ARE ALSO DEVELOPING NEAR
CRESTVIEW.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THESE STORMS.
* LOCATIONS AFFECTED INCLUDE......BODIE...CONWAY SUMMIT...CRESTVIEW
AND JUNE LAKE.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3822 11943 3840 11864 3777 11838 3763 11905
3772 11913 3771 11925 3777 11927 3780 11922
3790 11923 3795 11933 3805 11932 3809 11938
TIME...MOT...LOC 2012Z 169DEG 2KT 3820 11913
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:49 PM PDT | Special Weather Statement | REV | Lyon | 116 min |
| Jul 26, 6:36 PM PDT | Areal Flood Advisory | REV | Churchill | 114 min |
| Jul 26, 7:38 PM PDT | Special Weather Statement | REV | Lyon | 37 min |
| Jul 26, 7:44 PM PDT | Special Weather Statement | REV | 91 min | |
| Jul 26, 7:53 PM PDT | Special Weather Statement | REV | Storey | 52 min |
| Jul 27, 8:50 AM PDT | Flash Flood Watch | REV | Lyon, Mineral | 12 hr |
| Jul 27, 1:55 PM PDT | Flash Flood Warning | REV | Mineral | 3 hr |
| Jul 27, 1:17 PM PDT | Special Weather Statement | REV | Mono | 43 min |
Nearby
Flash Flood Warnings in Nevada, 2013Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.